Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 231, NWS Omaha, NE

July 9, 2003Harrison County, Shelby County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Jul 9, 2003, 1:51 PM CDT for Harrison County, Shelby County, Iowa. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2003, 1:51 PM CDT (18:51 UTC)
Expired
Jul 9, 2003, 2:15 PM CDT
In force
24 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

Counties Harrison County, IA, Shelby County, IA

The radar

The Omaha radar (KOAX), 78 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 6.9 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2003-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2003-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-462 J/kg
Mixed-layer LCL
2332 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:13 AM CDT, 11 hours 38 minutes earlier.

Area forecast discussion, Jul 9, 2:13 AM CDT, 11 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
213 AM CDT WED JUL 9 2003

IN THE NEAR TERM...A SEVERE CONVECTIVE COMPLEX MOVING THROUGH
THE AREA EARLY THIS MORNING WAS FEEDING OFF MOIST SOUTHERLY LOW LEVEL
FLOW. NETWORK PROFILERS SHOWING 850MB WINDS HAVE INCREASED AND
APPROACHING 50KTS. SYSTEM SEEMS TO BE SPEEDING ALONG PRETTY WELL...
SO WILL HAVE TO RE-EDIT WX GRIDS RIGHT BEFORE ZONE ISSUANCE TO
REFLECT TRENDS AT THAT TIME.

MEANWHILE...WATER VAPOR SATL PIX THIS MORNING DEPICTING NEARLY ZONAL
PATTERN ACROSS THE NORTHERN CONUS WITH AMPLE PACIFIC MOISTURE
STREAMING THROUGH THE FLOW. AREA NETWORK PROFILERS AND LATEST UAA
DEPICTING AN UPPER LEVEL WAVE TRAVERSING THE NORTHERN PLAINS...
HELPING TO SUSTAIN LOCAL CONVECTIVE COMPLEX. AT THE SURFACE...
UNORGANIZED LOW PRESSURE WAS FOUND FROM THE SOUTHERN DAKOTAS INTO
EASTERN CO WITH A WARM FRONT EXTENDING EAST FROM ABOUT EAST CENTRAL
NEB TO SOUTHERN IA. HEFTY SURFACE-BASED INSTABILITY AND SHEAR FOUND
IN EASTERN PORTION OF THE STATE WHERE SURFACE FEW POINTS WERE MOSTLY
AROUND 70 DEG.

OTHERWISE...GOING FORECAST LOOKS PRETTY GOOD NO BIG CHANGES
ANTICIPATED. MODEL ENSEMBLES INDICATE PATTERN MODIFYING THROUGH THE
REST OF THE WEEK WITH HIGH PRESSURE AMPLIFYING OVER THE WESTERN CONUS
AND GENERAL TROFING TO THE EAST. BY THE WEEKEND...NORTHWESTERLY FLOW
IS PROGGED TO BE WELL ESTABLISHED OVER THE CENTRAL PLAINS...
SUGGESTING DRY WEATHER AND COOLER TEMPS ON TAP FOR THE AREA.

.OMA...NONE.

DEE
Hazardous weather outlook, Jul 9, 12:05 PM CDT, 1 hour 46 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-092300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1205 PM CDT WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THIS IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON ACROSS PARTS OF
EASTERN NEBRASKA AND SOUTHWEST IOWA. SOME STORMS MAY REACH SEVERE
LEVELS SOUTH OF AN ONAWA TO FREMONT TO SEWARD LINE.  LARGE HAIL
AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

FOBERT

In the hours before

Local storm report, Jul 9, 9:12 AM CDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
912 AM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 AM    5 N BLAIR                 NE   WIND DAMAGE
07/09/03   WASHINGTON                     FALLING TREE HIT HOUSE.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0400 AM    SHELBY                    IA   WIND DAMAGE
07/09/03   SHELBY                         METAL SHED BLOWN DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 9, 11:37 AM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1137 AM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1110 AM    3 E BENTLEY               IA   1.75 INCH HAIL
07/09/03   POTTAWATTAMIE                  REPORTED BY MEDIA.

1133 AM    HANCOCK                   IA   .75 INCH HAIL
07/09/03   POTTAWATTAMIE                  REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 1:26 AM CDTSevere Thunderstorm WarningOAXAntelope, Pierce49 min
Jul 9, 1:38 AM CDTSevere Thunderstorm WarningOAXBoone52 min
Jul 9, 2:01 AM CDTSevere Thunderstorm WarningOAXCedar44 min
Jul 9, 2:17 AM CDTSevere Thunderstorm WarningOAXColfax, Platte58 min
Jul 9, 2:50 AM CDTSevere Thunderstorm WarningOAXDodge25 min
Jul 9, 2:58 AM CDTSevere Thunderstorm WarningOAXSaunders47 min
Jul 9, 3:14 AM CDTSevere Thunderstorm WarningOAXBurt, Douglas, Washington46 min
Jul 9, 3:17 AM CDTSevere Thunderstorm WarningOAXDodge13 min
Jul 9, 4:18 PM CDTSevere Thunderstorm WarningOAXPawnee42 min
Jul 9, 4:33 PM CDTSevere Thunderstorm WarningOAXRichardson42 min
Jul 9, 5:15 PM CDTSevere Thunderstorm WarningOAXRichardson25 min
Jul 9, 6:30 PM CDTSevere Thunderstorm WarningOAXRichardson30 min
Jul 8, 9:18 PM CDTSevere Thunderstorm WarningOAXPage27 min
Jul 8, 9:19 PM CDTSevere Thunderstorm WarningOAXPage26 min
Jul 9, 3:39 AM CDTSevere Thunderstorm WarningOAXHarrison, Shelby51 min
Jul 9, 11:24 AM CDTSevere Thunderstorm WarningOAXPottawattamie36 min
Jul 9, 2:11 PM CDTSevere Thunderstorm WarningOAXShelby49 min
Jul 9, 2:52 PM CDTSevere Thunderstorm WarningOAXPottawattamie38 min
Jul 9, 2:58 PM CDTSevere Thunderstorm WarningOAXShelby32 min
Jul 9, 3:27 PM CDTSevere Thunderstorm WarningOAXShelby33 min
Jul 9, 4:08 PM CDTSevere Thunderstorm WarningOAXMills37 min
Jul 9, 4:17 PM CDTSevere Thunderstorm WarningOAXPottawattamie28 min
Jul 9, 4:58 PM CDTSevere Thunderstorm WarningOAXMontgomery32 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.